Alert archive / Minnesota / Beach Hazards Statements in 2015

Beach Hazards Statement 7, NWS Duluth, MN

September 23, 2015Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Sep 23, 2015, 7:00 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2015, 7:00 AM CDT (12:00 UTC)
Expired
Sep 23, 2015, 9:00 PM CDT
In force
14 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 0.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2015-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WHUS43 KDLH 231200
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CDT WED SEP 23 2015

MNZ037-WIZ001-240200-
/O.NEW.KDLH.BH.S.0007.150923T1200Z-150924T0200Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
700 AM CDT WED SEP 23 2015

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
2 follow-up statements
040 
WHUS43 KDLH 232041
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
341 PM CDT WED SEP 23 2015

MNZ037-WIZ001-240200-
/O.CON.KDLH.BH.S.0007.000000T0000Z-150924T0200Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
341 PM CDT WED SEP 23 2015

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

MELDE
232 
WHUS43 KDLH 240201
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
901 PM CDT WED SEP 23 2015

MNZ037-WIZ001-240315-
/O.EXP.KDLH.BH.S.0007.000000T0000Z-150924T0200Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
901 PM CDT WED SEP 23 2015

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM CDT THIS EVENING...

THE BEACH HAZARDS STATEMENT WILL BE ALLOWED TO EXPIRE AT 9 PM THIS
EVENING. NORTHEAST WINDS WILL CONTINUE TO PRODUCE LARGE WAVES AND
DANGEROUS SWIMMING CONDITIONS ON AREA BEACHES THROUGH THURSDAY
MORNING. AN ADDITIONAL BEACH HAZARDS STATEMENT MAY BE NEEDED ON
THURSDAY. INTERESTED INDIVIDUALS SHOULD KEEP UPDATED ON THE LATEST
CONDITIONS ON THE BEACHES OF LAKE SUPERIOR.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 23, 6:51 AM CDT, 9 minutes earlier.

Area forecast discussion, Sep 23, 6:51 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
651 AM CDT WED SEP 23 2015

.SHORT TERM...(TODAY THROUGH THURSDAY AFTERNOON)
ISSUED AT 334 AM CDT WED SEP 23 2015

MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE INCOMING
SHOWERS AND STORMS TODAY AND THURSDAY WITH PERSISTENT RAIN LEADING
TO THE POTENTIAL FOR LOCALIZED FLOODING IN SOME AREAS. ALSO FOCUSED
ON THE GUSTY E/NE WINDS OFF LAKE SUPERIOR TODAY AND TONIGHT KEEPING
CONDITIONS MUCH COOLER AND MORE AUTUMN-LIKE AROUND THE TWIN PORTS.

THE RAIN IS EXPECTED TO DEVELOP AND SPREAD SW TO NE ACROSS THE
NORTHLAND TODAY WITH THUNDERSTORMS EMBEDDED WITHIN THE PRECIP
SHEILD. THE LARGE-SCALE FORCING WITH THIS SYSTEM WILL BE FAIRLY
WEAK AS THE JET STREAM REMAINS NORTH OF THE INTERNATIONAL BORDER.
THE COMBINATION OF SLOW STORM MOTION AND A LARGE PUSH OF DEEP
LAYER MOISTURE FROM THE GULF OF MEXICO...PWATS AROUND 1.5
INCHES...ACROSS THE UPPER MIDWEST WILL ALLOW FOR A LONG- DURATION
HEAVY RAINFALL EVENT TODAY AND TOMORROW. SCATTERED THUNDERSTORMS
WITHIN THE SYSTEM WILL ALSO CONTRIBUTE TO THE THREAT FOR LOCALIZED
FLOODING. HOWEVER...SINCE CONVECTIVE PARAMETERS WILL BE WEAK TO
VERY MARGINAL AND THE RAINFALL IS EXPECTED OVER A RELATIVELY LONG
PERIOD OF TIME AND SURFACE/GROUND CONDITIONS ARE STILL ON THE
DRIER END OF THE SPECTRUM AND CAPABLE OF ABSORBING MOST OF THE
RAIN EFFICIENTLY ENOUGH TO KEEP UP WITH THE PRECIP...NOT EXPECTING
WIDESPREAD FLOODING CONCERNS. THE REGULAR NASCENCE FLOODING CAN
BE EXPECTED IN THE USUAL LOCATIONS.

THE BULK OF THIS RAIN WILL FORM ALONG A NEWD EXTENSION OF AN
INVERTED TROUGH FROM THE SRN PLAINS THROUGH SD/NEB/MINNESOTA. AS
THIS SYSTEM APPROACHES...HIGH PRESSURE WILL BUILD OVER S/ERN
ONTARIO AND ACT TO CREATE A LOCALIZED PRESSURE GRADIENT ACROSS WRN
LAKE SUPERIOR. THIS GRADIENT WILL ALLOW FOR A STRONG E/NE WIND TO
DEVELOP THIS MORNING AND INTO THE AFTERNOON...AND LAST THROUGH
TONIGHT. THIS WIND WILL KEEP CONDITIONS MUCH COOLER AROUND THE
TWIN PORTS AND THE NORTH SHORE TODAY. HIGHS WILL ONLY TOP OUT IN
THE 50S...WITH 60S FURTHER INLAND. TEMPERATURES WILL REMAIN NEARLY
STATIONARY TONIGHT AS CLOUD COVER PERSISTS WITH THE WIDESPREAD
RAIN AND SCATTERED STORMS POSSIBLE.

THE SYSTEM BEGINS TO FALL APART THROUGH THE DAY TOMORROW AS THE
UPPER TROUGH ARRIVES AND STARTS TO KICK THE ENTIRE SYSTEM EWD.
MORNING RAIN WILL BREAK UP INTO SCATTERED SHOWERS IN THE AFTERNOON
ON THURSDAY WITH TEMPERATURES REBOUNDING BACK INTO THE 60S AND
LOWER 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 334 AM CDT WED SEP 23 2015

THE SHORTWAVE THAT WILL HAVE BROUGHT ALL THE RAIN TO THE NORTHLAND
THROUGH THURSDAY WILL GRADUALLY MOVE OUT OF THE REGION THURSDAY
NIGHT AND FRIDAY. STRONG UPPER LEVEL RIDGING WILL PREVAIL ACROSS THE
AREA THROUGH THE END OF THE WEEK AND INTO SATURDAY...WITH A PATTERN
MORE REMINISCENT OF SUMMER. HEIGHTS WILL LATER SUNDAY AND
MONDAY...AS AN UPPER LEVEL SHORTWAVE AND A COLD FRONT DROP ACROSS
THE NORTHLAND. THERE IS SOME DIFFERENCE IN THE MAGNITUDE OF THE
TROUGH AND THE COLD FRONT...WITH THE ECMWF INDICATING A STRONGER
COLD FRONTAL PASSAGE LATER SUNDAY AND SUNDAY NIGHT. THE GFS
INDICATES A LESS AMPLIFIED UPPER LEVEL TROUGH DURING THAT TIME
FRAME...BUT CATCHES UP BY MONDAY AND TUESDAY TO SOME EXTENT. OVERALL
THE TREND WILL BE FOR AN UNSEASONABLY WARM AND DRY
WEEKEND...FOLLOWED BY SOMEWHAT OF A COOL DOWN EARLY NEXT WEEK.
LOOKING AHEAD BEYOND THAT...THE GFS AND ECMWF BOTH INDICATE A
MASSIVE RIDGE DEVELOPING IN THE WEST AND CENTRAL DURING THE LATTER
PART OF THE WORK WEEK. HIGHS FROM FRIDAY INTO MONDAY ARE EXPECTED TO
BE IN THE 70S FOR THE MOST PART. TEMPERATURES WILL THEN COOL INTO
THE 60S FOR DAYTIME HIGHS ON TUESDAY AND WEDNESDAY OF NEXT WEEK.
OVERNIGHT LOWS ARE EXPECTED TO BE IN THE 40S AND 50S. FRIDAY AND
SATURDAY SHOULD BE DRY AND WARM...WITH SHOWERS AND THUNDERSTORMS
POSSIBLE SUNDAY INTO THE FIRST PART OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 648 AM CDT WED SEP 23 2015

SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE
NORTHLAND TODAY...AS A LOW PRESSURE SYSTEM AND UPPER LEVEL WAVE
MOVE THROUGH THE REGION. CLOUD HEIGHTS WILL GRADUALLY LOWER TODAY
INTO THE MVFR AND EVEN IFR/LIFR RANGE THIS AFTERNOON AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  55  52  64  53 /  80  80  70  10
INL  59  49  63  51 /  30  60  40  20
BRD  61  55  71  54 /  80  70  50  10
HYR  66  57  70  52 /  60  70  50  10
ASX  61  56  68  51 /  70  70  50  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 PM CDT THURSDAY FOR LSZ121-140>148.

&&

SHORT TERM...TENTINGER
LONG TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Sep 23, 3:54 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
354 AM CDT WED SEP 23 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
354 AM CDT WED SEP 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE NORTHLAND TODAY.
THE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...HEAVY RAIN
WILL BE POSSIBLE AND MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY THURSDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATE SUNDAY THROUGH
TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-241030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
354 AM CDT WED SEP 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHEAST WINDS WILL DEVELOP TODAY AND REMAIN STRONG THROUGH
TONIGHT. WAVES WILL BUILD ACROSS WESTERN LAKE SUPERIOR AND CAUSE
HAZARDOUS MARINE CONDITIONS. A SMALL CRAFT ADVISORY IS IN EFFECT.
CHECK THE LATEST MARINE FORECAST FOR DETAILS.

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS EARLY NEXT
WEEK...SUNDAY NIGHT THROUGH TUESDAY. SEVERE WEATHER IS NOT
ANTICIPATED.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Sep 23, 6:43 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
643 AM CDT WED SEP 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             4 E AKELEY              46.99N 94.65W
09/23/2015  E0.25 INCH       CASS               MN   TRAINED SPOTTER

            5 MINUTES IN DURATION

&&

SGOHDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 10:39 AM CDTAreal Flood AdvisoryDLHDouglas3 hr
Sep 23, 2:54 PM CDTAreal Flood AdvisoryDLHBayfield, Douglas6 hr
Sep 23, 4:02 AM CDTSmall Craft AdvisoryDLH36 hr
Sep 23, 3:56 PM CDTAreal Flood AdvisoryDLHCarlton, Lake, Saint Louis6 hr
Sep 23, 5:37 PM CDTAreal Flood AdvisoryDLHPine6 hr

Nearby

Beach Hazards Statements in Minnesota, 2015Beach Hazards Statements in Wisconsin, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.